Thunderstorm Wind, Gogebic
- When
- July 26, 5:56 PM CST
- Where
- Gogebic County, 13 mi N of Wakefield
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- DEPT OF HIGHWAYS
- Coordinates
- 46.650, -89.917
Eighteen inch diameter trees were knocked down.
A cold front triggered evening thunderstorms as it moved across Upper Michigan. Some of the thunderstorms produced damaging wind.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MQT wrote it up.
A cold front triggered evening thunderstorms as it moved across Upper Michigan. Some of the thunderstorms produced damaging wind.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at Jul 26, 1:47 PM CST, 4 hours 9 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MARQUETTE MI 347 PM EDT SAT JUL 26 2003 UPPER AIR PATTERN CONSISTS OF A 500 MB RIDGE ACROSS THE CENTRAL AND SOUTHERN U.S. WITH TROUGHING ACROSS MUCH OF CANADA. BETWEEN THESE TWO FEATURES...FLOW IS RATHER FLAT OR ZONAL. NUMEROUS SHORTWAVES ARE TOPPING OR MOVING THROUGH THE RIDGE. ONE SHORTWAVE IS CURRENTLY OVER EASTERN WI AND THE EASTERN U.P. AND THIS HAS KICKED OFF SOME CONVECTION THIS MORNING WITH A STRONG SHORTWAVE NOTED ON WATER VAPOR WITH SOME CYCLONIC SPIN EAST OF LAKE WINNIPEG. THIS SHORTWAVE WILL STAY NORTH OF THE AREA THIS AFTERNOON. COLD FRONT WILL ALSO SLIP THROUGH THE CWA TONIGHT AND ETA DOES SHOW SOME 850-500 MB Q-VECTOR CONVERGENCE THIS AFTERNOON AND EVENING WHICH IS THEN REPLACED BY Q-VECTOR DIVERGENCE OVER THE WESTERN CWA BY 06Z AND ACROSS THE EAST BY 12Z. THIS WOULD SUPPORT KEEPING IN SOME SCATTERED POPS TONIGHT ACROSS THE CWA. THINGS CONTINUE TO BE OUT OF PHASE WITH THE COLD FRONT AS MOISTURE IS SLOWLY DRYING OUT AND DYNAMICS REMAIN NORTH OF THE AREA...SO SCATTERED POPS LOOK GOOD. DEW POINTS WILL REMAIN HIGH AND WITH THAT IN MIND...PUT IN PATCHY FOG ACROSS CWA AS DEW POINTS NORTH OF FRONT THIS MORNING WERE IN THE 50S AND TEMPS AND DEW POINTS WILL REMAIN CLOSE TO EACH OTHER. THE WIND WILL STAY UP ENOUGH TONIGHT TO NOT ALLOW THE FOG TO BECOME TO MUCH OF A PROBLEM...SO KEPT FOG WORDING TO PATCHY ONLY. WITH THE COLD LAKE SUPERIOR NEARBY AND A NORTH TO NORTHWEST WIND...KEPT LOW CLOUDS THAT WERE IN PREVIOUS FORECAST IN UPSLOPE AREAS TO DEVELOP TONIGHT AND REMAIN FOR EARLY MORNING UNTIL MIXING OCCURS. BASICALLY...DID NOT MAKE TOO MANY CHANGES TO GOING FORECAST. TEMPERATURES LOOKED GOOD AND DID NOT TOUCH. IN THE EXTENDED...MRF/AVN/UKMET/ECMWF SHOW 500 MB PATTERN CONSISTING OF A 500 MB RIDGE ACROSS THE WESTERN U.S. AND TROUGHING ACROSS THE EASTERN U.S. SHORTWAVES WILL BE MOVING DOWN THE BACKSIDE OF THE TROUGH INTO THE UPPER GREAT LAKES FOR TUE AND WED. THIS SHORTWAVE THEN FORMS A CLOSED 500 MB LOW THAT MOVES VERY LITTLE FOR THU AND FRI WITH MORE SHORTWAVE ENERGY AFFECTING CWA FOR SAT. CANADIAN ENSEMBLES SUPPORT THE ABOVE SCENARIO WITH NOT MUCH DEVIATION BETWEEN THEM. MRF ENSEMBLES BEGIN TO GET NOISY BY WED AND ESPECIALLY BY THU HAVE TROUBLE WITH TROUGHING OVER WESTERN CANADA. WILL GO WITH PERSISTENCE AND KEEP TROUGHING IN THE AREA THROUGH THE PERIOD. WILL ALSO KEEP CHANCE POPS IN WED THROUGH SAT AND KEEP TEMPERATURES NEAR NORMAL. THE WHOLE PERIOD WILL NOT BE A WASHOUT AS THERE SHOULD BE SOME DRY PERIODS IN THERE. .MQT...NONE. MICHELS
MIZ001>007-009>014-084-085-271200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MARQUETTE MI 420 PM EDT SAT JUL 26 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL UPPER MICHIGAN. .DAY ONE...TONIGHT AND SUNDAY SCATTERED THUNDERSTORMS WILL DEVELOP THIS EVENING ACROSS ALL OF WESTERN AND CENTRAL UPPER MICHIGAN...THEN END NORTHWEST TO SOUTHEAST BY THE EARLY MORNING HOURS ON SUNDAY. SOME THUNDERSTORMS THIS EVENING MAY BECOME SEVERE AND CAUSE DAMAGING WIND GUSTS IN EXCESS OF 60 MPH. .DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH SATURDAY MORE THUNDERSTORMS ARE POSSIBLE MONDAY AFTERNOON AND EVENING IN WESTERN UPPER MICHIGAN. THUNDERSTORMS ARE AGAIN POSSIBLE TUESDAY EVENING THROUGH SATURDAY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING. ADDITIONAL WEATHER INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL: HTTP://WWW.CRH.NOAA.GOV/MQT (ALL LOWER CASE) MICHELS
MIZ001>006-009>014-084-085-270400- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MARQUETTE MI 708 PM EDT SAT JUL 26 2003 THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH FOR MUCH OF WEST AND CENTRAL UPPER MICHIGAN EFFECTIVE UNTIL MIDNIGHT EDT. THIS WATCH INCLUDES THE FOLLOWING COUNTIES... SCHOOLCRAFT...ALGER...MARQUETTE...BARAGA...DELTA...MENOMINEE... DICKINSON...IRON...HOUGHTON...GOGEBIC...KEWEENAW...ONTONAGON... THIS INCLUDES THE FOLLOWING LOCATIONS... CRYSTAL FALLS...ESCANABA...HOUGHTON...IRON MOUNTAIN...IRONWOOD... LANSE...MARQUETTE...MUNISING....SIDNAW... ...SENEY ...COPPER HARBOR...MANISTIQUE...AND MENOMINEE AND ONTONAGON. THIS WATCH INCLUDES THE ADJOINING WATERS OF LAKE SUPERIOR FOR THE AFFECTED LAKESHORE COUNTIES. A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND NEAR THE WATCH AREA. REMEMBER...SEVERE THUNDERSTORMS ARE CAPABLE OF WIND GUSTS OF AT LEAST 60 MPH AND/OR HAIL THREE-QUARTERS OF AN INCH. IF YOU LIVE IN OR NEAR THE WATCH AREA...YOU SHOULD REMAIN ALERT TO RAPIDLY CHANGING WEATHER CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL TELEVISION OR RADIO STATIONS FOR FURTHER UPDATES AND POSSIBLE WARNINGS. VOSS WWW.CRH.NOAA.GOV/MQT/
MIZ001>006-009>014-084-085-270400- SPECIAL WEATHER STATEMENT...CORRECTED LOCATIONS TEXT NATIONAL WEATHER SERVICE MARQUETTE MI 717 PM EDT SAT JUL 26 2003 THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH FOR MUCH OF WEST AND CENTRAL UPPER MICHIGAN EFFECTIVE UNTIL MIDNIGHT EDT. THIS WATCH INCLUDES THE FOLLOWING COUNTIES... SCHOOLCRAFT...ALGER...MARQUETTE...BARAGA...DELTA...MENOMINEE... DICKINSON...IRON...HOUGHTON...GOGEBIC...KEWEENAW...ONTONAGON... THIS INCLUDES THE FOLLOWING LOCATIONS... CRYSTAL FALLS...ESCANABA...HOUGHTON...IRON MOUNTAIN...IRONWOOD... LANSE...MARQUETTE...MUNISING....SIDNAW...SENEY...COPPER HARBOR... MANISTIQUE...AND MENOMINEE AND ONTONAGON. THIS WATCH INCLUDES THE ADJOINING WATERS OF LAKE SUPERIOR FOR THE AFFECTED LAKESHORE COUNTIES. A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND NEAR THE WATCH AREA. REMEMBER...SEVERE THUNDERSTORMS ARE CAPABLE OF WIND GUSTS OF AT LEAST 60 MPH AND/OR HAIL THREE-QUARTERS OF AN INCH. IF YOU LIVE IN OR NEAR THE WATCH AREA...YOU SHOULD REMAIN ALERT TO RAPIDLY CHANGING WEATHER CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL TELEVISION OR RADIO STATIONS FOR FURTHER UPDATES AND POSSIBLE WARNINGS. VOSS WWW.CRH.NOAA.GOV/MQT/
The Duluth radar (KDLH), 176 km away, was scanning. The volume nearest the first event began at 23:53 UTC.
3 thunderstorm wind. Local standard time, as filed.
Eighteen inch diameter trees were knocked down.
A ten inch diameter tree was blown over.
Four inch diameter tree tops were broken off.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2003Every state in 2003This day in weather historyWarnings in Michigan, July 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5330359, 5330360, 5330361.